Press "Enter" to skip to content

Excedrin, How Many Can I Take? Video

Listen to this article:

UPDATE: July 29, 2022: After almost eight years from when I asked that question, “How Many Excedrin Can I Take?,” I figure it’s time for an update. Especially since I’ve had the answer for almost that entire time and I can see people are still clicking that video (Below).

Disclaimer: I’m no doctor, and I’m not pretending to be an expert so don’t sue me. Do your own due diligence and research. Seek medical advice from a professional. That ain’t me. No content on this website, regardless of date or author should ever be used as a substitute for professional advice, not even if it looks smarter than a wannabe blogger could write.

I have asked a few doctors about the proper dosage of Excedrin over the years and I think we have a pretty clear answer by now. In fact, I just asked another doctor yesterday when I was getting my Covid test (Yes, I got the covades but I’m doing fine on day three), and she said the same thing as the others.

Acetaminophen Dosage Daily Limit Is 4,000 mg

The current maximum recommended adult dose of
acetaminophen is 4,000 milligrams per day.

The daily dosage limit of Acetaminophen (also known as paracetamol) is 4,000 mg1 for most people. Acetaminophen is a common pain reliever contained in many different brands and medications, E.g. Excedrin®, Tylenol®, DayquilTM, NyquilTM, and others. When combining different medications containing Acetaminophen, or paracetamol, the combined levels must be considered.

For example, as I write this article, with the Chinese virus (COVID-19) coursing through my veins, I’ve been taking Excedrine Extra Strength caplets. I also took one adult dose (30 mL) of DayQuil this morning, which contains 650 mg of Acetaminophen2. Already we’re up to 1,150 mg of Acetaminophen with just one dose (Two pills) of Excedrin Extra Strength and one dose (30 mL. or two tablespoons) of DayQuil. You can see how these numbers can quickly add up.

This should be common sense at this point but stupid people do stupid stuff. Don’t mix drugs and alcohol, especially drugs with liver warnings like acetaminophen.

Don’t be one of the stupid people.

So, How Many Excedrin Can I Take?

Finally! I can take…

Up to two caplets of Excedrin Extra Strength every 6 hours as needed; no more than eight caplets a day3. That’s 2,000 milligrams a day, half the current maximum recommended adult dose of acetaminophen of 4,000 milligrams per day1.

“I CAN NOT take Excedrin Migraine at all because Excedrin Migraine is stupid and I can’t take stupid.”

Brian D. Hawkins

The Confusion About Excedrin Dosage?

First, there are many different versions of the Excedrin® brand. The most popular in my world are Excedrin Extra Strength and Excedrin Migraine but I’ve bought Excedrin PM in the past as well.

For the sake of simplicity, I’ll stick with Excedrin Extra Strength and Excedrin Migraine for this discussion.

Comparing Excedrin Extra Strength vs Excedrin Migraine

If you look at Excedrin Extra Strength and Excedrin Migraine in a side-by-side comparison4, there’s no difference in the active ingredients. Each pill, caplet, or gel tab contains:

Acetaminophen: 250 mg
Aspirin: 250 mg
Caffeine: 65 mg

Excedrin Extra Strength and Excedrin Migraine Comparison Chart

Image - Excedrin Extra Strength and Excedrin Migraine Comparison Chart
  • Save

*Per Pill/Caplet/Geltab

As far as I can see, the only difference between Excedrin Extra Strength and Excedrin Migraine is how they’re marketed. That’s a shame in itself but the dosage and age differences are beyond me. Am I missing something here Excedrin?

The exact same active ingredients, including the levels (amount of drug per pill) but with entirely different dosing recommendations. 😨

Image - Excedrin Migraine Label
  • Save

Like I said almost eight years ago in the video, this is a big fail for Excedrin as far as I’m concerned.

Even More Excedrin Confusion

To add to the confusion about Excedrin, I distinctly remember the product being pulled from both the CVS and Rite Aid stores here in SE Michigan not long before I began asking the question, “How Many Excedrin Can I Take?,” yet I can not find anything online about that particular ordeal. And they were off the shelves for a LONG TIME.

On Excedrin’s website, they answer the question, “Was Excedrin® recalled?5” with:

No, Excedrin® products have not been recalled. We experienced a temporary supply issue with Excedrin® Extra Strength and Migraine products, which has since been resolved. We are pleased to share that we have started shipments of Excedrin® Extra Strength and Migraine products to retailers. We recommend using our product locator tool to find Excedrin® products near you.

excedrin.com5

Yet, the U.S. Consumer Product Safety Commission website shows GSK Consumer Health recalled five Excedrin Brands effective December 23, 20206, due to failure to meet child-resistant packaging requirements and risk of poisoning.

That particular recall is obviously not related to what I remember happing because it happened years later but you can see the confusion. Excedrin appears to state one thing while the government says another.

The media seems confused as well. For example, Fox News reports, ‘Excedrin Recalled over Faulty Packaging, Child Poisoning Concerns’ on Dec. 24, 20207, while Cove said that it was an Excedrin® shortage, not a recall8.

Strange – right?

Is This A Scandal?

With everything I’ve seen over the years, I honestly believe this is more of a failure on Excedrin’s part, not a scandal. I have no inside information to base that assessment on other than a personal feeling I get from what I’ve learned.

I’m not accusing Excedrin, Bristol-Myers Squibb9, Novartis10 (Novartis Consumer Health), GSK Plc.11 (GlaxoSmithKline), Haleon12, or any other owner, previous owner, or joint venture entity I’m not aware of. It can get confusing on who even runs big brands like these.

What I do think is, that many people like myself, suffered needlessly from headaches or pain by stopping at one adult dose of two pills based on the label of Excedrin Migraine when it seems more could have safely been taken if needed.

Conclusion

Well, I hate to put it to bed with an unanswered question but, after all this time, I believe common sense can prevail.

Acetaminophen, also known as paracetamol, can damage or kill our liver. We only have one liver and we cannot live without it. So:

  • Don’t take too much (overdose)
  • Don’t take it long-term (Without the orders of your doctor)
  • And if your issue is chronic, find out and fix the underlying issue. Pain relief medication is not a cure, it should be used as relief until the main cause or issue can be addressed.

Also, don’t forget that both Excedrin Extra Strength and Migraine contain aspirin. Those aspirin numbers need to be considered whenever taking other medications that contain aspirin or may interact with it.

Here’s a good reference that will cover many of the precautions whenever taking Excedrin.

If you are still unsure about how much Excedrin you can take, please seek the advice of a doctor or medical professional. Again, that ain’t me.

Drug Overdose Hotline

I hope that helps. Stay safe and aware, Brian D. Hawkins

References, Citations & Credits

  1. Commissioner, Office of the. “Don’t Double up on Acetaminophen.” U.S. Food and Drug Administration, FDA, https://www.fda.gov/consumers/consumer-updates/dont-double-acetaminophen.
  2. “Vicks DayQuil™/Nyquil™ Cold & Flu Relief Liquid Co-Pack.” Vicks, https://vicks.com/en-us/shop-products/dayquil/dayquil-nyquil-cold-flu-relief-liquid-co-pack.
  3. “Excedrin Extra Strength.” MPR, https://www.empr.com/drug/excedrin-extra-strength/.
  4. “Excedrin Extra Strength vs Excedrin Migraine Comparison.” Drugs.com, https://www.drugs.com/compare/excedrin-extra-strength-vs-excedrin-migraine. (Accessed July 29, 2022) Publish date unknown.
  5. “Excedrin Recall, Discontinued, and out-of-Stock Products.” Excedrin, https://www.excedrin.com/products/discontinued/.
  6. “GSK Consumer Health Recalls Five Excedrin Brands Due to Failure to Meet Child Resistant Packaging Requirement; Risk of Poisoning.” U.S. Consumer Product Safety Commission, https://www.cpsc.gov/Recalls/2021/GSK-Consumer-Health-Recalls-Five-Excedrin-Brands-Due-to-Failure-to-Meet-Child-Resistant-Packaging-Requirement-Risk-of-Poisoning.
  7. Farber, Madeline. “Excedrin Recalled over Faulty Packaging, Child Poisoning Concerns.” Fox News, FOX News Network, Dec. 24, 2020, https://www.foxnews.com/health/excedrin-recalled-faulty-packaging-child-poisoning-concerns.
  8. “The Excedrin® Shortage (It’s Not a Recall): What You Need to Know.” Cove, https://www.withcove.com/learn/excedrin-recall. Publish date unknown. First Web Archive instance JUNE 7, 2020, 19:16:59 https://web.archive.org/web/20200607191659/www.withcove.com/learn/excedrin-recall
  9. “Bristol Myers Squibb.” Wikipedia, Wikimedia Foundation, https://en.wikipedia.org/wiki/Bristol_Myers_Squibb.
  10. “Novartis.” Wikipedia, Wikimedia Foundation, https://en.wikipedia.org/wiki/Novartis.
  11. “GSK Plc. (GlaxoSmithKline)” Wikipedia, Wikimedia Foundation, https://en.wikipedia.org/wiki/GSK_plc.
  12. “Haleon.” Wikipedia, Wikimedia Foundation, https://en.wikipedia.org/wiki/Haleon.
  1. Image Credit: Excedrin Label Image: Excedrin® Migraine Product Label – Reference ID: 3610418 – Food and Drug Administration. (Accessed from https://www.accessdata.fda.gov/drugsatfda_docs/label/2014/020802Orig1s024lbl.pdf July 29, 2022) Jul. 15, 2014, 23 pages. First Web Archive instance Feb 28, 2017 19:03:28 https://web.archive.org/web/20170228190328/www.accessdata.fda.gov/drugsatfda_docs/label/2014/020802Orig1s024lbl.pdf

The Original Article From September 28, 2014

Below is my original article left for archival reasons.

So I found myself with an incredible headache last week that was sucking the will to live right from my very soul. Okay, slight exaggeration but it hurt. I took two Excedrin Migraines. Hours later the headache was still pounding the life out of my productivity so I wondered if it had been long enough to take two more Excedrin. I thought I remembered Excedrin having a maximum dosage of two pills/caplets every four hours (with six or eight pills total for 24 hours) but I wasn’t sure. Since I have a history of liver issues, I checked the label to be sure.

First, I was a little annoyed that the dosage information seemed “hidden” behind a peel-back label on the smaller Excedrin bottle. To my extreme disappointment, I couldn’t take any more Excedrin until the next morning since I had already reached the maximum daily dosage. The label said I could only take two caplets every 24 hours! WAIT, it gets better…

I was sure it wasn’t like that in the past so I asked several people throughout my day how many Excedrin Migraine caplets they thought an adult could take and how often. The answers ranged from two every four hours to two every eight hours. Most people thought it was two every six hours. NO ONE remembered it being two pills a day.

When I got home I looked at a larger bottle but this one was Excedrin Extra Strength. The larger bottle of Excedrin Extra Strength shows a maximum of two caplets every six hours and no more than eight caplets every 24 hours for adults and children 12 years old and older. WTH?

The active ingredients for both of these products are the same per pill:

  • Acetaminophen 250 mg.
  • Aspirin 250 mg.  (NSAID – (nonsteroidal anti-inflammatory drug))
  • Caffeine 65 mg.
Excedrin Labels
  • Save

The EXACT same active per-pill ingredients and drug amounts (mg) are identical for both bottles; the Excedrin Extra Strength and the Excedrin Migraine.

WHT Excedrin?

So, tell me Excedrin, which amount is correct? How many Excedrin can we SAFELY take in 24 hours and how often? Can we take more if we buy bigger bottles?

That’s all I have. Stay safe and aware, Brian D. Hawkins

About This Author

Brian D. Hawkins is a late-blooming thought leader in his mind. So please don't disturb his happy thoughts. It's all he has.

Brian D. Hawkins has been a blogger for over twenty years, having written thousands of public articles on dozens of websites. He currently blogs for NextStepSurvival.com and his personal blog at TheOpinionBlog.com.

7 Comments

  1. I’ve been suffering from a migraine for the last week and a half, which has been brought on by stress, I’ve now got to the point where nothing is working, except to be in a darkened room without the hustle and bustle of the outside world to annoy me. There must be something somewhere that can help 🙁

    • It’s really rough Karen. I don’t have it as bad as many people. I have a brother-in-law that has to breath oxygen to get rid of his. I’ve looked at several home remedies but have yet to find one that works for me. It would be great to find the cause of the headaches rather than treating them but many doctors don’t want to bother with it here in the US. I think it has something to do with the health insurance companies not wanting to cover tests.

      • Hope you can get something sorted out with your headaches Brian, I do really feel for you, I know mine are brought on by stress, which is a big probably for me as I am one of those people that gets easily stressed!

        • Spartacus Spartacus

          That sounds almost dangerously long. Have you spoken to a doctor about it? I think in extreme cases, it can even go as far as being some kind of neurological condition, but of course don’t quote me on that.

          • I found out that it’s all down to not being able to eat “Barley”! So now I have to watch everything I eat, just in case it is in the ingredients.

  2. Revcon Revcon

    I would NOT take more than 2 Excedrin in 24 hours. But here’s the deal. If you have a headache you have done things to make your body toxic. Taking a pill to mask that does NOT make the body better – it hides the symptoms. If you have a headache, you need to STOP what you are doing and lie done. You need to THINK about what you have been doing – getting enough sleep? Eating bad food makes you sick and if you are tired as well, your body can not process the bad food without making you sick. Uou ask – what is bad food? – most food people eat is bad for you: processed refined artificial food, fast-food, spicy, greasy food. If you eat fruit and salads and vegetables, you won’t get sick. But if you reach for crap in the stores or restaurants OTHER THAN that, you will get sick, you will get headaches and you will get older faster and look ugly. So for your headache, lay down and try to sleep. . Put one of those little 200 watt Wal Mart $20 heaters on your face and relax your head etc (but of course don’t burn yourself). Now, drink and drink distilled water so your body can flush itself. If you appreciated this information, help me make a simple $10 a month website to disseminate the truth about diet and health. It’s really simple. Oh yes, don’t eat meat or chicken only fish. Don’t eat bread, only rice bread from T Joes. OK? Wanna get well? WRite me: American Freedom Activists as follows: afactivists at AOL dot com Michael Smith

    • Spartacus Spartacus

      Lie down and sleep? Are you in the real world? Most of us have jobs. I can’t just say “I have a headache boss, I’m gonna go relax for a bit.”

      Sounds like you have a lot of nonsense in this post. Most people get tension headaches, which can certainly be related to sleep. The lack of sleep, or poor positioning. Stress is another big factor. You’ll tense up, and it can cause pain and cramping in your neck. Migraines are a whole other thing.

      Eating fruit and salad won’t prevent you from getting sick, nor will it prevent you from getting headaches. It’s not some magical food that makes you immune to problems. It won’t relieve stress, and it won’t fix poor sleeping habits/positioning.

Comments are closed.

Share via
Copy link
Powered by Social Snap